Sept. 14–Eleven members of a police SWAT team became ill when they arrived to make arrests at a suspected drug house, a police official said early this morning.
Some 50,000 bags of heroin were seized during the drug bust in the Asylum Hill neighborhood, Deputy Chief Brian Foley said. The members of the department’s Emergency Response Team will be OK, he said.
“Classic symptoms of heroin/fentanyl airborne exposure,” Foley tweeted.
The officers apparently were exposed to airborne particles as they came into the home, where there was open, raw narcotics. They became light-headed, nauseous and have sore throats and headaches, he said.
They were taken to St. Francis Hospital and Medical Center, where they were treated and released, Foley said.
It’s not unusual for SWAT teams to accompany narcotics officers on searches at suspected drug factories.
In addition to the processed heroin, police also confiscated 350 grams — or 12 ounces — of raw heroin and two handguns, he said. Three people were arrested.
The dangers of fentanyl, a potent synthetic opioid that’s up to 50 times stronger than heroin, has become a growing concern amongst the law enforcement community tracking down the dealers.
The U.S. Drug Enforcement Administration in June released a video, to be played a roll call at police departments across the country, pointing to the lethality of the drug, which often is cut into batches of heroin to increase their strength.
“Fentanyl can kill you,” Acting Deputy Administrator Jack said. “Fentanyl is being sold as heroin in virtually every corner of our country. It’s produced clandestinely in Mexico, and (also) comes directly from China. It is 40 to 50 times stronger than street-level heroin. A very small amount ingested, or absorbed through your skin, can kill you.”
Among the warnings the DEA gives is that fentanyl can accidentally be absorbed through the skin or inhaled — as was the case in Hartford.
The DEA said the effects of the drug, including disorientation, coughing, sedation, respiratory distress or cardiac arrest, come on quickly and are “profound.”
In the video for law enforcement, two investigators from New Jersey describe a time in which they inhaled a small amount of fentanyl. One of the detectives said he felt his body “shutting down.”
(c)2016 The Hartford Courant (Hartford, Conn.)
Visit The Hartford Courant (Hartford, Conn.) at www.courant.com
Distributed by Tribune Content Agency, LLC.